Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Shel

Newbie on doxy/benzaclin/retin-A micro

Recommended Posts

Hello, I am new to acne.org. I am a 31-year-old woman who has always struggled with whiteheads (that usually become inflamed cysts around the time of my monthly cycle) on my chin and around my mouth. For the past month, however, my chin has erupted into several whiteheads (or maybe milia?) and cysts. During the flareup, I was under a lot of stress (the acne did not help). I had also radically changed my diet to eat healthier and had lost a lot of weight. I also started taking a multivitamin over a month ago with iodine in it, as well as eating protein bars with iodine in it. Maybe that didn't help the issue? I stopped using both of these.

Anyway, I went to a derm a little over a week ago, because my acne has made me depressed, lowered my self-esteem, and put a strain on my social life. She prescribed 50 mg of doxy twice a day. In the A.M., I wash with Cetaphil cleanser, apply a pea-size amount of benzaclin, moisturize with Cetaphil, and apply oil-free Clinique makeup. In the P.M., I wash with Cetaphil and apply a pea-size amount of retin-A micro every other night (until my face can tolerate the medicine...then maybe every night). I have been experiencing some dryness, flakiness, and slight peeling (I may have overdone it with the benzaclin on the chin).

Can anyone tell me if they were on a similar regime and had success? Or tell me what to expect? Or give me tips for not allowing acne to take over my life? Thanks in advance. I appreciate any feedback...

Share this post


Link to post
Share on other sites

I was on the very same regime for about 2 months a while back ago. I personally don't like oral antibiotics because first of all, it's not really good for your health in general to be on an oral antibiotic for a long time, and secondly, if you have a weak stomach/intestine, you might experience stomaches or diarrhea. But on the same note, a lot of people have side effect absent success on Doxy, so you should definitely first go with it.

The Retin-A is going to first make you worse before making you better. It's hard, but you really have to set a patient mindset and not expect results. A lot of people experience an 'initial breakout' since the retinoid is going to speed up the cell division cycle and speed up the amount of time it takes for the top layers of skin to die and flake off while also speeding up the amount of it takes for the new skin underneath to come up.

So the most important thing is to have a patient mindset on your current regime. The benzaclin should help to control the lesions during this breakout period, but still, Retin-A nor the Doxy is going to give you an instant improvement, so just hang in there.

The best thing I've learned about skin regimen is that you have to allow time for the medicines to work. Don't spend too much time in front of the mirror (in fact, look at the mirror only when you have to) and I know it's difficult, but just try to forget about the fact that you have acne and try to live your life. If you do that, one day, you're going to wake up surprised that your skin's gotten a lot better.

Good luck, and fight the mental battle!

Share this post


Link to post
Share on other sites

I'm 27. I was on a simliar regimen: oral antibiotic, topical antibiotic, retinoid. This is a VERY good combination and should get your acne under control quickly (6-8 weeks). Do expect a worsening of acne during the first few weeks though. Keep with it regardless, it will start to clear around 5 or 6 weeks. Mine was SO horrible and I wanted to stop the medications, but I kept with it. And I'm glad I did. If it doesn't get any better by 2 months, your derm may change antibiotics. But that's very unlikely with all of those medications in combination. It sounds like you have a good derm.

I got severe acne in spring 2007. I was under a lot of stress as well, and my hormones were all wacky from coming off birth control and then re-starting. Oral antibiotics are sometimes necessary when acne gets bad enough, even hormonal acne. As long as you don't take them for more than 6 months you will be fine. A normal course for acne is 4-6 months. Anyway...I was on that regimen and I went from severe acne to completely clear 95% of the time now. Best of luck, I know how it feels and how it can affect your life so much at this age.

Share this post


Link to post
Share on other sites
I'm 27. I was on a simliar regimen: oral antibiotic, topical antibiotic, retinoid. This is a VERY good combination and should get your acne under control quickly (6-8 weeks). Do expect a worsening of acne during the first few weeks though. Keep with it regardless, it will start to clear around 5 or 6 weeks. Mine was SO horrible and I wanted to stop the medications, but I kept with it. And I'm glad I did. If it doesn't get any better by 2 months, your derm may change antibiotics. But that's very unlikely with all of those medications in combination. It sounds like you have a good derm.

I got severe acne in spring 2007. I was under a lot of stress as well, and my hormones were all wacky from coming off birth control and then re-starting. Oral antibiotics are sometimes necessary when acne gets bad enough, even hormonal acne. As long as you don't take them for more than 6 months you will be fine. A normal course for acne is 4-6 months. Anyway...I was on that regimen and I went from severe acne to completely clear 95% of the time now. Best of luck, I know how it feels and how it can affect your life so much at this age.

Sweetheart519,

Thanks for your hopeful words. I guess the first month and a half will be tough. I hope I can get pass it. I had a question about your use of a retinoid. Did you use it every night? My derm told me to gradually work up to once-a-night application if possible. However, she also said that retin-a micro is a strong drug and that using it only three times a week can still be effective. This past week, I've been using it every other night. I've suffered from some minor peeling. I'm wondering if I should step it up now or give my skin another week to tolerate all of these new meds.

Thanks,

Shel

Share this post


Link to post
Share on other sites

Hey Shel

I was on a similar regimen, except that I used differin, and I used pure clindamycin instead of a combination one with clindamycin and benzoyl peroxide.

This regimen is a common approach and in my case, it worked very well and it got my acne under control very quickly and I am one of the lucky ones who didn't get a initial breakout.

However, this approach is a short term one for me, and my derm took me off oral antibiotics after 4 months and clindamycin slowly lost its effectiveness slightly more a year later. Nevertheless, there wasn't a point after that where it got worse than pre-treatment state.

Right now I am using azelaic acid and differin as maintenance therapy. My acne is under control, but my face has never been totally clear. I guess I can live with that.

Differin is supposed to be gentler than retin-a. Even so, it got my skin really sensitive for almost a year before it normalises. After that it can still sensitize my skin during winter. A moisturizer definitely helps make it better. I'd say you should bump it up only when your skin has really accustomed to it, or you might be forced to stop using it if extreme irritation sets in. It happened to me once before. I think my skin almost cracked.

Anyway, good luck with your regimen. Be positive about this whole thing or it's going to be a very tough road, especially since acne might be a long battle.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×